There are specific types of drugs that cause physical dependence and varied reactions from the body when abruptly discontinued or ended "cold turkey". These reactions are specifically called withdrawal symptoms, and may vary depending on the type of drug involved. Pristiq, an antidepressant, gives rise to a number of withdrawal symptoms which can range from mild to severe. However, with the precautions, the risks should be manageable.
Pristiq Withdrawal Symptoms
Pristiq (Desvenlafaxine) belongs to a class of drugs known as serotonin-norepinephrine reuptake inhibitors or SNRI's, more popularly known as an antidepressants. Because this drug works directly on the CNS’ biochemical controls, alterations on the system such as those introduced by this antidepressant can make the body dependent on the new environment that these changes have created. Thus, when a person suddenly stops treatment, the system is thrown in disarray and the person feels the effects through a syndrome known as withdrawal.
Withdrawal symptoms associated with Pristiq can be mild to severe, and may include:
- electric shock sensations, often called "brain zaps" or "brain shocks"
- speech changes
- deepening depression
- vivid or abnormal dreams
The ideal way to stop Pristiq is to do it gradually, but even that does not guarantee that withdrawal symptoms will not surface. However, the severity and duration of withdrawal will definitely depend on how the dosage is adjusted until such time that medication has come to a full stop. The longer the period over which dosage is reduced, the milder the symptoms will be.
The severity of withdrawal symptoms is associated with the half-life of the drug involved. Half-life refers to how long half the concentration of a drug stays in the body. The longer the half-life, the less severe withdrawal symptoms will be, since the drug will have the capacity to taper itself off of the biological system of the person taking it. Pristiq has a relatively short half-life of 11 hours compared to other antidepressants such as Prozac, which has a half-life of 2-3 days. This means that Pristiq can pose real dangers when stopped abruptly.
What to Do When Experiencing Withdrawal
The best thing to do when experiencing withdrawal from Pristiq is to report the symptoms to the doctor. A patient who complains of deepening depression is usually experiencing a return of depression after discontinuing the drug. In this case, a doctor may advise continuation of Pristiq or gradually wean off the patient from the drug to ease the symptoms. This gradual weaning off can take as long as a few weeks to months, depending on how the person is responding. Sometimes, a switch of treatment may be recommended.
Managing Pristiq withdrawal can be as simple as sticking to dosage adjustment schedule prescribed by a doctor. Because the drug doesn’t come in tablets lower than 50 mg, a doctor may recommend various techniques such as crushing and mixing them in liquid, cutting them up or having a compounding pharmacy prepare smaller dosages. In other cases, a patient may be advised to shift to an antidepressant with a longer half-life. However, it is important to remember that these steps can be harmful when done without a doctor’s orders.
Antidepressants are far from over-the-counter medications that can be started and ended indiscriminately. A professional’s advice is always crucial to the prevention and management of Pristiq withdrawal .